Thunderstorm Wind, Sioux
- When
- August 15, 3:10 PM MST
- Where
- Sioux County, 17.28 mi SE of Agate
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.260, -103.520
Brief wind gusts from storm outflow.
Upslope surface flow created a line of thunderstorms over mainly the northern Nebraska panhandle which produced some strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Upslope surface flow created a line of thunderstorms over mainly the northern Nebraska panhandle which produced some strong winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 2:33 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 333 PM MDT SAT AUG 15 2009 .SHORT TERM...TONIGHT THROUGH MONDAY... LATEST SURFACE ANALYSIS THIS AFTERNOON INDICATES THE RESULTS OF SURFACE PRESSURE FALLS OVER THE PAST FEW HOURS. THE PRESSURE FALLS ARE A RESULT OF THE STRONG UPPER TROUGH ROUNDING THE BASE OF THE UPPER LEVEL TROUGH LOCATED OVER THE NORTHERN ROCKIES. PRESSURE RISES EARLIER IN THE DAY WERE INDICATIONS OF THE EXPECTED COLD FRONTAL PASSAGE...BUT THE FRONT IS LIKELY RETROGRADING BACK TO THE NORTH INTO SOUTHEAST WYOMING DUE TO THE APPROACH OF THE UPPER LEVEL SHORT-WAVE. THE UPPER LEVEL FEATURE IS CREATING SUFFICIENT SHEAR AND DIFFLUENCE ALOFT TO SUPPORT STRONG TO SEVERE THUNDERSTORM ACTIVITY TODAY AND INTO THE EARLY EVENING HOURS. WITH THE INCREASING SOUTHEAST FLOW AT THE SURFACE DUE TO THE SURFACE LOW PRESSURE FORMING OVER THE AREA...EXPECT THAT LOW LEVEL MOISTURE WILL IMPROVE THROUGH THE LATE AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. AS A RESULT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT FOR NIOBRARA...PLATTE AND GOSHEN COUNTIES IN SOUTHEAST WYOMING AND ALL OF THE WESTERN NEBRASKA PANHANDLE. DRIER MID-LEVEL AIR IS EXPECTED TO IMPROVE CONDITIONS OVERNIGHT TONIGHT WITH LESS MOISTURE AVAILABLE FOR PRECIPITATION SUNDAY. COOLER THAN NORMAL CONDITIONS CAN ALSO BE EXPECTED SUNDAY WITH AFTERNOON HIGHS LIMITED TO THE UPPER 60S TO MID 70S. ANOTHER SHORT-WAVE DISTURBANCE ALOFT WILL ROUND THE BASE OF THE UPPER TROUGH EARLY SUNDAY AND CREATE SURFACE PRESSURE FALLS AND A SOURCE OF CONVERGENCE AND LIFT ALONG AND EAST OF THE LARAMIE RANGE. THE STORM PREDICTION CENTER HAS INDENTIFIED THE SOUTHERN LARAMIE RANGE AS AN AREA WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY NIGHT AS THE UPPER LEVEL SUPPORT WILL PERSIST. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... CWA WILL REMAIN IN GENERAL NW FLOW ALOFT DURING THE PERIOD WITH UPPER RIDGE GRADUALLY BUILDING TOWARD THE CWA FROM THE WEST DURING THE MID TO LATE PART OF THE WEEK. A COUPLE OF IMPULSES PASSING NEAR IN THE FLOW SHOULD KEEP LOW CHANCES FOR PCPN THROUGH TUESDAY ESPECIALLY OVER THE ERN CWA THEN EXPECT A DRIER AND WARMER REGIME TO BUILD IN AS THE UPPER RIDGE APPROACHES. WILL NOT GO QUITE AS AGGRESSIVE WITH WARMING AS THE LATEST MEX NUMBERS AS THEY HAVE WARMED DRAMATICALLY FROM PREVIOUS RUNS. && .AVIATION... MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS EVENING AS SHOWERS AND THUNDERSTORMS MOVE ALONG THE FRONTAL BOUNDARY THAT IS DRAPED ACROSS THE SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. LOCALIZED IFR CONDITIONS WILL ALSO BE POSSIBLE WITH THE STRONGEST OF THE THUNDERSTORM ACTIVITY THROUGH THE MID-EVENING HOURS. EXPECT A RETURN TO VFR CONDITIONS BY AROUND SUNRISE AS MID AND UPPER LEVEL MOISTURE BEGIN TO MOVE NORTHEAST OF THE FORECAST AREA. && .FIRE WEATHER... A STRONG COLD FRONT ACCOMPANIED BY AN UPPER LEVEL STORM SYSTEM ARE COMBINING TO CREATE STRONG THUNDERSTORM ACTIVITY ACROSS THE DISTRICT THIS AFTERNOON. THE STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...ALONG WITH A STRENGTHENING AND GUSTY NORTHWEST WIND. RELATIVE HUMIDITY RECOVERIES WILL BE EXCELLENT TONIGHT AND SUNDAY NIGHT...WITH MINIMUM HUMIDITY VALUES EXPECTED TO ONLY DROP INTO THE 25 TO 45 PERCENT RANGE SUNDAY AND MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND INTO THE NIGHT. THESE SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN ALONG AND EAST OF THE LARAMIE RANGE...WITH SOME STORMS POTENTIALLY BECOMING STRONG. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT SAT AUG 15 2009 NEZ001>003-019>021-054-055-WYZ060-067-068-162030- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN- 227 PM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE REGION. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA THROUGH 800 PM MDT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS IN THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS OBSERVED WITH THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-069-070-162030- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- CHEYENNE FOOTHILLS-PINE BLUFFS- 227 PM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. EXPECT WIND GUSTS UP TO 50 MPH AND SMALL HAIL WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 4 N WHEATLAND 42.11N 104.96W
08/15/2009 M0.27 INCH PLATTE WY TRAINED SPOTTER
RAIN FELL IN 20 MINUTE PERIOD. 20 DEGREE TEMPERATURE DROP
RIGHT BEFORE RAIN. NO HAIL.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND GST TORRINGTON 42.07N 104.18W
08/15/2009 M52.00 MPH GOSHEN WY LAW ENFORCEMENT
TORRINGTON PD REPORTS THAT COUNTY RD 70 IS COVERED WITH
PEA SIZED HAIL.
0328 PM NON-TSTM WND GST TORRINGTON 42.07N 104.18W
08/15/2009 E30.00 MPH GOSHEN WY TRAINED SPOTTER
TREE LIMBS DOWN. HEAVY RAIN. PEAHAIL. WIND SPEED
ESTIMATED AT 30 TO 50 PMH.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST TORRINGTON 42.07N 104.18W
08/15/2009 M65 MPH GOSHEN WY ASOS
MEASURED THUNDERSTORM WIND GUST AT TORRINGTON AIRPORT.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 355 PM MDT SAT AUG 15 2009 WYZ066-069-070-152300- CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS- 355 PM MDT SAT AUG 15 2009 ...STRONG THUNDERSTORM JUST NORTHWEST OF CHEYENNE... AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF FEDERAL...OR 13 MILES NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL PRODUCE HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH THROUGH 5 PM AS IT MOVES ACROSS THE NORTHERN HALF OF LARAMIE COUNTY. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND 30.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 404 PM MDT SAT AUG 15 2009 NEZ001-002-152300- DAWES-SIOUX- 404 PM MDT SAT AUG 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES COUNTIES UNTIL 500 PM MDT... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HARRISON...OR 35 MILES EAST OF LUSK...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM MDT. THIS STORM WILL BE NEAR... 9 MILES NORTH OF GLEN BY 415 PM MDT. 7 MILES SOUTH OF NORMAN RESERVOIR BY 430 PM MDT. 6 MILES NORTH OF CRAWFORD BY 435 PM MDT. WHITNEY LAKE BY 445 PM MDT. WHITNEY IS ALSO IN THE PATH OF THIS STORM. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 406 PM MDT SAT AUG 15 2009 NEZ003-021-152300- BOX BUTTE-MORRILL- 406 PM MDT SAT AUG 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL AND SOUTHEASTERN BOX BUTTE COUNTIES UNTIL 500 PM MDT... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BONNER...OR 13 MILES SOUTHWEST OF ALLIANCE...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM MDT. THIS STORM WILL BE NEAR... ALLIANCE...ALLIANCE AIRPORT AND BRONCO LAKE BY 425 PM MDT. ALLIANCE AIRPORT BY 430 PM MDT. RUBIN
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Brief wind gusts from storm outflow.
Strong outflow winds from line of thunderstorms as it moved across Dawes county. Report of a tree blown onto a car near Fort Robinson State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180469, 180470, 180471.